Hail, Winn
- When
- January 3, 3:15 PM CST
- Where
- Winn County, 0.91 mi NE of Joyce
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 31.940, -92.590
Golfball sized hail was reported in the community of Joyce, Louisiana.
Severe thunderstorms developed across portions of northwest and north Central Louisiana along and ahead of a cold front during the afternoon of January 3rd, 2009. These thunderstorms developed in a marginally unstable airmass with lift produced along the frontal boundary itself.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Severe thunderstorms developed across portions of northwest and north Central Louisiana along and ahead of a cold front during the afternoon of January 3rd, 2009. These thunderstorms developed in a marginally unstable airmass with lift produced along the frontal boundary itself. Hail was the man outcome with these severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 3, 10:46 AM CST, 4 hours 29 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
1046 AM CST SAT JAN 3 2009
.DISCUSSION...
MID MORNING WATER VAPOR IMAGERY INDICATES A STRONG SHORTWAVE TROUGH
CENTERED ALONG THE SABINE RIVER BORDERING TX AND LA...RAPIDLY
TRAVERSING ENE INTO WCNTRL LA. MOSAIC RADAR IMAGERY INDICATES
SCATTERED/NUMEROUS CONVECTION OVER CNTRL/SRN LA THIS MORNING...ALONG
BROADLY DIFFLUENT LEFT EXIT REGION OF THE UPPER JET ALONG THE COAST.
SHORT TERM PROGS INDICATING THE DEEP FORCING QUICKLY SPREADING E
ACROSS THE LOWER MS VALLEY THIS AFTERNOON...TAKING THE BEST CHANCES
FOR SVR WITH IT. HOWEVER...GIVEN MODEST SFC BASED INSTABILITY/WEAK
INHIBITION OVER THE ERN SECTIONS OF NCNTRL LA...STEEP MID LEVEL LAPSE
RATES AND A 500 MB TEMP OF -17C ASSOCIATED WITH THE TROUGH...CAN/T
RULE OUT ISOLATED SVR CONVECTION AFFECTING AREAS MAINLY SE OF A
COLUMBIA...TO WINNFIELD/COLFAX LINE THROUGH MID AFTERNOON...WITH THE
MAIN THREATS BEING LARGE HAIL/DAMAGING WINDS. HAVE DROPPED MENTION OF
SVR ELSEWHERE...AND ALSO ADJUSTED POPS BASED ON LATEST RADAR
TRENDS...WITH DRIER/MORE SUBSIDENT AIR SPREADING E ACROSS E TX DURING
THE AFTERNOON. ALSO ADJUSTED MAX TEMPS SLIGHTLY THIS
AFTERNOON...MAINLY TO ACCT FOR MORE WARMING ACROSS E TX AS THE CLOUD
CONTINUE TO THIN OUT. WINDS ACROSS E TX/SE OK ARE NEARING LAKE WIND
ADV CRITERIA ATTM...THUS WILL MAINTAIN THIS ADV THROUGH 00Z.
UPDATED ZONES HAVE BEEN ISSUED...NPW AND THE GRIDS WILL BE AVAILABLE
SHORTLY.
15
&&
.AVIATION...
CONVECTIVE DEVELOPMENT EXPECTED TO CONTINUE THROUGH 04/00Z...
ASSOCIATED WITH AN EJECTING SHORTWAVE TROUGH. AREA WITH GREATEST
RISK OF STRONG THUNDERSTORMS LOOKS TO BE SOUTH AND EAST OF A MLU-LFK
LINE. CIGS AND VSBYS WILL BE LOWER IN VICINITY OF ANY CONVECTION...
WHICH WILL RESULT IN LOCALIZED FLIGHT CATEGORY OF IFR.
OUTSIDE OF CONVECTIVE AREAS...MOSTLY MVFR CIGS CONTINUING THIS
AFTERNOON AND TONIGHT. SOME PATCHY FOG AFTER 04/06Z...WITH VSBYS
3-5 MILES. A COLD FRONT WILL BEGIN TO CROSS AREA AFTER 04/06Z...WITH
CIGS AND VSBYS IMPROVING TO VFR WITHIN 3 HOURS AFTER FROPA. FRONT
WILL REACH A MLU-LFK LINE BY 04/16Z. /14/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 74 55 59 39 44 / 40 20 10 10 60
MLU 73 57 61 37 45 / 60 30 20 10 50
DEQ 77 46 49 33 46 / 20 0 10 0 40
TXK 76 48 51 35 43 / 20 0 10 0 50
ELD 73 51 55 36 43 / 40 20 10 0 50
TYR 78 47 50 40 47 / 20 0 10 30 60
GGG 76 49 53 38 46 / 30 0 10 20 60
LFK 78 56 61 42 46 / 40 20 10 20 60
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR THE
FOLLOWING ZONES: ARZ050-051-059.
LA...NONE.
OK...LAKE WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR THE
FOLLOWING ZONES: OKZ077.
TX...LAKE WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR THE
FOLLOWING ZONES: TXZ096-097-108>112-124>126-136>138-149>151.
&&
15/14HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1200 PM CST SAT JAN 3 2009 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-041200- ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE- CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD- HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION- MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA- PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX- SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR- WEBSTER-WINN-WOOD- 1200 PM CST SAT JAN 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA... SOUTHWEST ARKANSAS...NORTHEAST TEXAS AND FOR NORTHWEST AND NORTH CENTRAL LOUISIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE SOUTHEASTERN SECTIONS OF NORTHCENTRAL LOUISIANA THIS AFTERNOON...AS A STRONG UPPER LEVEL DISTURBANCE CONTINUES TO QUICKLY TRAVERSE EAST ACROSS THE LOWER MISSISSIPPI VALLEY. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH MID AFTERNOON...MAINLY SOUTH OF A CLARKS LOUISIANA...TO DRY PRONG LINE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS...ALTHOUGH THE SEVERE WEATHER THREAT WILL QUICKLY SHIFT EAST INTO PORTIONS OF NORTHEAST LOUISIANA THROUGH THE MID AND LATE AFTERNOON HOURS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... AREAS OF RAIN WILL INCREASE ACROSS MUCH OF THE FOUR STATE REGION MONDAY MORNING...AS A SERIES OF UPPER LEVEL DISTURBANCES TRAVERSE THE SOUTHERN PLAINS AND LOWER MISSISSIPPI VALLEY. RAINFALL AMOUNTS COULD NEAR AN INCH OR MORE WITH THIS SYSTEM...BEFORE IT EXITS THE AREA TUESDAY. HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT OFFICIALS...MAY BE NEEDED THROUGH MID AFTERNOON OVER THE SOUTHEAST SECTIONS OF NORTHCENTRAL LOUISIANA. 15
The national radar mosaic for the moment the first event began.
4 hail, 2 funnel cloud. Local standard time, as filed.
Golfball sized hail was reported in the community of Joyce, Louisiana.
Hail was reported in the community of Georgetown, Louisiana.
A funnel cloud was witnessed moving northeast by several people in the Georgetown, Louisiana community.
Golfball sized hail was reported in Tullos, Louisiana.
A funnel cloud was sited along the Grant/La Salle parish line between Georgetown and Tullos, Louisiana.
Hail was reported at the Hardtner Medical Center in Urbania, Louisiana.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2009Every state in 2009This day in weather historyWarnings in Louisiana, January 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 149948, 149941, 149942, 149947, 149946, 149943.